Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 71, NWS El Paso, TX

August 16, 2006El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 16, 2006, 11:01 PM MDT for El Paso County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 11:01 PM MDT (05:01 UTC)
Expired
Aug 17, 2006, 1:00 AM MDT
In force
119 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 41 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.0 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 170503
FFWEPZ
TXC141-170700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1101 PM MDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...SOCORRO...SAN ELIZARIO...MONTANA
  VISTA...FORT BLISS...FABENS...EL PASO...ANTHONY

* UNTIL 100 AM MDT

* AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF 
STRONG THUNDERSTORM MOVING INTO EL PASO COUNTY.  THESE STORMS WILL 
BE CAPABLE OF PRODUCING ONE HALF TO ONE INCH OF RAIN IN THE NEXT 
HOUR.  THIS RAIN WILL FALL ON ALREADY SATURATED GROUND AND WILL 
CAUSE EXCESSIVE RUNOFF AND FLOODING.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3176 10649 3146 10616 3139 10599 3198 10602
      3199 10664

$$
TSB
1 follow-up statement
000 
WGUS74 KEPZ 170551
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1148 PM MDT WED AUG 16 2006

TXC141-170558-
EL PASO TX-
1148 PM MDT WED AUG 16 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EL PASO COUNTY...

AT 1145 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE LINE OF THUNDERSTORMS THAT HAD PROMPTED THE FLASH FLOOD WARNING 
HAD WEAKENED.  THERE WILL STILL BE LIGHT TO MODERATE SHOWERS IN THE 
EL PASO AREA FOR NEXT 30 MINUTES.  THESE SHOWERS WILL ONLY RESULT IN 
MINOR STREET FLOODING.



LAT...LON 3176 10649 3146 10616 3139 10599 3198 10602
      3199 10664

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:20 PM MDT, 8 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 2:20 PM MDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT WED AUG 16 2006

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS. SCATTERED TO NUMEROUS THUNDERSTORMS AND
SHOWERS WILL CONTINUE TONIGHT. HEAVY RAINFALL WITH LOCALIZED
FLOODING IS LIKELY. THE MOIST UNSTABLE AIRMASS LOOKS TO PERSIST INTO
THE WEEKEND...WITH MORE HEAVY RAINFALL AND FLOODING POSSIBLE. BY
SUNDAY INTO MONDAY THE AIRMASS LOOKS TO BECOME DRIER AND
THUNDERSTORMS LIMITED MORE TO ISOLATED COVERAGE.

&&

.DISCUSSION...
NOT MUCH TIME TO CHAT. MOIST TROPICAL AIR MASS CONTINUES OVER THE
AREA FOR AREAS OF HEAVY RAIN AND FLOODING PROBLEMS. GFS AND NAM
STILL IN DISAGREEMENT ON DRYING TREND. WILL STICK CLOSER TO GFS FOR
NOW WHICH KEEPS THE DEEPER MOISTURE PLUME OVER THE AREA THROUGH
SUNDAY. PLUME BEGINS TO MOVE WEST ON MONDAY...TO MAINLY WEST OF THE
RIO GRANDE VALLEY. HIGH ALOFT MOVES OVER THE BIG BEND/WEST TEXAS
AREA TO HOPEFULLY DRY MOST OF THE CWA MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...VALID 17/00Z-18/00Z
SCT MVFR CIGS IN +TSRA...WITH ISOLATED IFR CIGS/VSBY. TSRA
PERSISTING FOR MOST OF THE NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  72  91  70 /  60  40  40  40  40
SIERRA BLANCA TX        61  79  64  83  66 /  70  40  40  40  40
LAS CRUCES              70  87  72  91  69 /  60  40  40  40  40
ALAMOGORDO              69  90  71  92  66 /  70  40  40  40  40
CLOUDCROFT              49  67  49  67  49 /  70  40  40  50  50
TRUTH OR CONSEQUENCES   69  87  69  87  66 /  50  40  40  40  40
SILVER CITY             61  80  61  81  58 /  50  40  40  40  40
DEMING                  68  88  67  89  66 /  60  40  40  40  40
LORDSBURG               66  89  67  90  66 /  50  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

17 HEFNER
Hazardous weather outlook, Aug 16, 11:20 AM MDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT WED AUG 16 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY THURSDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.
HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS. THE STORMS
WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME LATER SUNDAY AND
MONDAY. HEAVY RAINFALL AND SOME FLOODING POSSIBLE. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY AND NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 16, 6:39 PM MDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
639 PM MDT WED AUG 16 2006

TXZ055-171300-
RIVER FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO, TX
639 PM MDT WED AUG 16 2006

...THIS IS A REISSUE OF THE RIVER FLOOD WARNING FOR THE RIO GRANDE
IN EL PASO...

FOR THE RIO GRANDE, INCLUDING EL PASO, MINOR FLOODING IS
FORECASTED.

THE LATEST STAGE IS 8.1 FEET AT 06 PM WEDNESDAY.  MINOR FLOODING IS
FORECAST, WITH A MAXIMUM STAGE OF 8.8 FEET AT 12 AM THURSDAY, WHICH
IS 0.3 FEET ABOVE FLOOD STAGE.  THE STAGE WILL FALL BELOW FLOOD
STAGE AT 02 AM THURSDAY.

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...

               FLD   OBVSERVED        FORECAST 7AM
RIO GRANDE     STG   STG DAY TIME     THU    FRI    SAT
  EL PASO      8.5   8.1 WED 06 PM    6.7    5.7    5.3

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.